Alert archive / California / Gale Watches in 2010

Gale Watch 38, NWS Eureka, CA

December 27, 2010

NWS Eureka, CA issued this gale watch at Dec 27, 2010, 2:35 PM PST. It took effect at Dec 29, 2010, 9:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 27, 2010, 2:35 PM PST (22:35 UTC)
In effect from
Dec 29, 2010, 9:00 AM PST
Expired
Dec 28, 2010, 1:55 AM PST
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Dec 27, 4:05 AM PST, 10 hours 30 minutes earlier.

Area forecast discussion, Dec 27, 4:05 AM PST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
405 AM PST MON DEC 27 2010

.SYNOPSIS...CLOUDY WITH A FEW SHOWERS CONTINUING TODAY. THE NEXT
STORM SYSTEM WILL BRING STEADY...LOCALLY HEAVY RAINS AND SNOWS TO
THE REGION LATE TONIGHT INTO TUESDAY. IT WILL THEN BECOME VERY COLD
FOR MIDWEEK.

&&

.DISCUSSION...A FEW SHOWERS STILL OCCURING MAINLY OVER THE HIGHER
ELEVATIONS IN A MOIST WESTERLY FLOW BUT THIS IS THE BREAK BETWEEN
THE NEXT SYSTEM STARTING TONIGHT. FORECAST CHALLENGE REMAINS WHAT
WILL SNOW LEVELS DO...ESPECIALLY IN TRINITY COUNTY...AS THE
PRECIPITATION FALLS WITH NEXT SYSTEM. SNOW LEVELS PER NSSL PRODUCT
ABOUT 2000-2500 FEET IN TRINITY COUNTY AREA WITH OTHER SPOTS NEAR
3000-3500 FEET EARLY THIS MORNING. NEXT TROUGH IS TAPPING WARM MOIST
AIR WITH BLENDED PWAT PRODUCT SHOWING VALUES ABOUT 175 PERCENT OF
NORMAL. PRECP TO BEGIN LATE TONIGHT AND KEPT SNOW LEVELS FROM
PREVIOUS FCST OF ABOUT 3000 FEET. AS HIGH THETA E VALUES MOVE OVER
AREA TUESDAY...HAVE SNOW LEVELS RISING TO 3500 TO 4000 FEET WHICH IS
ABOVE MOST PASS LEVELS TUESDAY AFTERNOON AND EVENING ALONG WITH
HEAVIEST AMOUNTS OF RAINFALL. TOTAL PRECIPITATION WILL BE IN THE 1.5
TO 3 INCH RANGE WITH NEAR 4.5 INCHES IN FAVORED AREAS. THAT PRODUCES
SNOW AMOUNTS OF 1-3 INCHES ABOVE 4000 FEET AND HAVE TO GO ABOVE 6000
FEET TO HAVE VALUES OF 4-8 INCHES. SNOW LEVELS THEN DROP
DRAMATICALLY BEHIND FRONT TUESDAY NIGHT AND HAVE SNOW LEVELS FALLING
TO ABOUT 1500-2000 FEET BY WED MORNING. PRECIPITATION ALSO FALLS OFF
THOUGH STILL WILL HAVE WEAK SHORT WAVES DROPPING DOWN FROM THE NW AS
A STRONG RIDGE BUILDS INTO THE EASTERN PACIFIC. SNOW AMOUNTS ARE IN
THE 1-3 INCH RANGE BETWEEN ABOUT 2000-3000 FEET LATE TUESDAY NIGHT
INTO WEDNESDAY NIGHT. HAVE HELD OFF ON ISSUING NON-ROUTINE PRODUCTS
FOR NOW AS QPF AND SNOW LEVELS STILL AN ISSUE BUT MAY HAVE TO ISSUE
WINTER WEATHER ADVISORY FOR HIGHER ELEVATIONS STARTING TUESDAY
AFTERNOON AND THEN LOWER ELEVATIONS FOR LATE TUESDAY NIGHT INTO WED
THAT WILL DEFINITELY IMPACT ALL MTN PASSES.

FOR THE END OF THE WEEK...RIDGE OVER THE EASTERN PACIFIC AND CLOSED
LOW NEAR THE 4 CORNERS AREA WITH A COLD NORTHERLY FLOW INTO THE
AREA. COULD STILL HAVE A FEW SHOWERS MAINLY NEAR THE OREGON IN AN
UPSLOPE NORTHERLY FLOW. TEMPS WILL MODERATE SLIGHTLY BUT LOW
TEMPERATURES WILL DROP INTO THE LOW TO MID 30S AT THE COAST AND THE
20S INLAND.  MODELS BECOMING A LITTLE CLOSER IN A SOLUTION FOR NEXT
SYSTEM NEW YEARS EVE AND SAT AS ALL HAVE SOME TROUGH MOVING OVER THE
RIDGE AND DOWN INTO THE AREA. GFS/CANADIAN HAS IT MOVING OVER NW CA
WHILE EC HAS STAYING OFF THE COAST. KEPT TREND OF RAIN LIKELY FOR
NEW YEARS EVE AND SAT WHICH COULD BE A BIGGER TRAVELING PROBLEM AS
SNOW LEVELS WILL STILL BE FAIRLY LOW. DEAN

&&

.AVIATION...A WEAK RIDGE WILL CONTINUE TO BUILD OVER THE REGION
TODAY...WITH GENERALLY VFR CIGS/VSBYS AND ISOLATED LIGHT SHOWERS. A
FEW POCKETS OF IFR IN THE VALLEYS SHOULD GIVE WAY TO VFR IN THE
AFTERNOON. INCREASING SOUTH WIND TONIGHT WILL LEAD TO MORE RAIN ON
TUE. DJB

&&

.MARINE...SWELL WILL BE ON A DOWNWARD TREND TODAY->TUE...BUT STILL
AROUND 10 FT TODAY FOR A HAZARDOUS SEAS ADVISORY. NEXT STORM WILL
APPROACH THE NRN OUTER WATERS TONIGHT WITH SOUTHERLY WINDS AND STEEP
WAVES ON THE INCREASE. THUS WENT AHEAD AND HOISTED A GALE WATCH FOR
WIND GUSTS UP TO 40 KT. WE SHOULD SEE GUSTS TO 40 KT INSIDE 10NM ON
TUE...BUT CONFIDENCE IS NOT AS GREAT ON HOISTING A WARNING WITH THE
UPPER SHORT-WAVE TROUGH SHEARING AND SPLITTING APART INTO TWO
SEPARATE BRANCHES. THE TROUGH DOES MOVE INTO THE GREAT BASIN TUE
NIGHT...AND WINDS WILL RAPIDLY SHIFT TO NORTHWEST WITH SEAS COMING
UP JUST AS QUICKLY. NORTHERLY WIND SURGE WILL PEAK ON WED...AS HIGH
AMPLITUDE NORTH FLOW DEVELOPS. GALE WARNINGS MAY BE NECESSARY FOR
ALL ZONES WITH SEAS OF 15-20 FT AT 8-12 SECONDS. DJB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.

NORTHWEST CALIFORNIA COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 4
PM PST MONDAY PZZ450-455-470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Dec 27, 4:30 AM PST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
430 AM PST MON DEC 27 2010

CAZ001>004-076-281230-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
430 AM PST MON DEC 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW SHOWERS WILL CONTINUE TODAY. RAIN WILL BEGIN IN THE NORTH
TONIGHT WITH SNOW LEVELS RISING TO 3500 TO 4000 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RAIN AND SNOW WILL SPREAD TO ALL AREAS TUESDAY. VERY COLD AIR
WILL MOVE INTO THE AREA LATE TUESDAY NIGHT AND WEDNESDAY AND SNOW
LEVELS MAY FALL TO AS LOW AS 1000 FEET. DECREASING RAIN AND SNOW
SHOWERS THUR WITH THE NEXT STORM SYSTEM NEW YEAR EVE AND SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 2:02 AM PSTGale WatchEKA13 hr
Dec 27, 2:35 PM PSTGale WarningEKA57 hr
Dec 27, 3:27 PM PSTWinter Weather AdvisoryEKA47 hr

Nearby

Gale Watches in California, 2010Every gale watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.